Objective: Aspirin products are known to cause irritation and injury to the gastric mucosa. We examined the risk of hospitalization for upper gastrointestinal bleeding with use of low-dose aspirin.
Methods: This was a cohort study based on record linkage between a population-based prescription database and a hospital discharge registry in North Jutland County, Denmark, from January 1, 1991, to December 31, 1995. Incidence rates of upper gastrointestinal bleeding in 27,694 users of low-dose aspirin were compared with the incidence rates in the general population in the county.
Results: A total of 207 exclusive users of low-dose aspirin experienced a first episode of upper gastrointestinal bleeding with admission to the hospital during the study period. The standardized incidence rate ratio was 2.6 (95% confidence interval, 2.2-2.9), 2.3 in women and 2.8 in men. The standardized incidence rate ratio for combined use of low-dose aspirin and other nonsteroidal anti-inflammatory drugs was 5.6 (95% confidence interval, 4.4-7.0). The risk was similar among users of noncoated low-dose aspirin (standardized incidence rate ratio, 2.6; 95% confidence interval, 1.8-3.5) and coated low-dose aspirin (standardized incidence rate ratio, 2.6; 95% confidence interval, 2.2-3.0).
Conclusions: Use of low-dose aspirin was associated with an increased risk of upper gastrointestinal bleeding, with still higher risks when combined with other nonsteroidal anti-inflammatory drugs. Enteric coating did not seem to reduce the risk. The findings from this observational study raise the possibility that prophylactic use of low-dose aspirin may convey an increased risk of gastrointestinal bleeding, which may offset some of its benefits.